Q. My RBC, WBC, and hemoglobin count are low. Is it something serious?

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by iCliniq medical review team.
Published on Sep 09, 2018

Hello doctor,

I am a female aged 44 years and height 5'4", weight 100 kg. Current medications Potassium Chloride four times a day, red blood count of 2.2, a white blood count of 3.5, and an HB of 10.2. Is there something to be concerned about? My doctors are not concerned but it seems a little low to me especially since I am someone who used to have a WBC of 6 to 9, an RBC of 4.3 to 4.7, and an HB of 13 to 14.7. I do not know if some of my worsening health symptoms are from this or not. Also can a vitamin deficiency cause those readings? I have heard everything from deficiency to blood loss to lupus and am not even sure how to try to address this and what is the main cause.

Dr. Sagar Ramesh Makode

Cardiology General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

Yes, you should be concerned about it. It is showing a decrease in all the three cell lines so it is moving towards pancytopenia. I guess there is no history of such problems in the family.

There are multiple causes for this, and common is vitamin B12 deficiency and followed by bone marrow problems, lupus, and others. You mentioned lupus. Is it a confirmed diagnosis in you? Were you evaluated for this with blood test like ANA (anti-nuclear antibody), Anti-dsDNA, etc? Your symptoms may be explained by low hemoglobin.

Now, for chest pain, due to pain on exertion or at rest, for how long does it persist? Any relation to meals, deep breathing, etc. It may occur due to gastroesophageal reflux disease. So firstly, along with hemogram you should have peripheral blood film done, which would show the morphology of cells. Also, the values must have been mentioned in current hemogram like MCV, MCHC, MCH, etc. So, please attach your report for analysis, which would point towards the cause. So investigations needed, peripheral blood film, thyroid profile, vitamin B12 and folic acid, serum iron studies, vitamin D, which will help in finding the cause.

Thank you doctor,

Yes, I was diagnosed years ago by a rheumatologist who checked my blood as well as asking me different symptoms, questions and she confirmed it was lupus. My chest pain is continuous but it seems to be, often times, worse at night where I feel severe tightness and pain. It also radiates down my left arm. Pain is worse with deep breathing and sometimes very difficult to take deep breaths so I just breathe shallowly. No relation to meals. Here are some other readings in most recent blood work: HCT 28.0, MCV 122.8, MCH 44.7, MCHC 36.4, RDW CV 11.7, platelet count 226, neutrophils 2.37, lymphocytes 0.9, macrocytosis 2 plus teardrop cells 1 plus, RBC morphology abnormal. Calcium is 7.5. Vitamin D is 8, vitamin B12 is more than 60.

If you have a pretty significant deficiency in vitamin b12, even with having lupus, can that be causing the readings to drop like that? I am not taking anything for it right now because I have so many problems with allergies and reactions to things I have tried previously. But if this is the cause then I guess I need to try something new again to try to correct it.

Dr. Sagar Ramesh Makode

Cardiology General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

So, your chest pain is pleuritic in nature, which means there is an inflammation involving the lining of the lungs. This is called as serositis and it is a known and common manifestation of lupus. You may have OTC (over the counter) for these like Paracetamol or Ibuprofen. Next, your blood picture is suggestive of macrocytic anemia which has multiple causes including vitamin B12 deficiency. You mentioned, vitamin B12 as more than 60. Is it correct? I mean the usual unit for B12 is pg/mL.

So the deficiency is considered for a level below 200, so please confirm its units and reference range there. And deficiency is very well possible and can cause pancytopenia in lupus patients. So if it is there, then you need to be on supplements like tablet ME12 (Methylcobalamin) OD (once daily) for correction of the deficiency. If there is no deficiency, then you will need Folic acid levels followed by bone marrow examination. Keep track of cell lines.

Next is vitamin D and calcium, both are low. Your body pains are due to this. So need to be on supplements, like tablet Uprise D3 or Calcirol sachet (Cholecalciferol) 60,000 units once a week for eight weeks then once a month for six months. Also, should be on tablet Calcium carbonate like Shelcal 500 mg twice a day until correction of vitamin D deficiency. Also, sit in the morning sunlight and increase milk intake if possible for you.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


Can chest pain result from vitamin B12 deficiency?

Query: Hello doctor, I am a 31 year old male. I have been diagnosed with a vitamin B12 deficiency and I am taking medicines from last month. I have a slight pain in the left side of my chest and also below my chest. My ECG is normal.  Read Full »

Can vitamin B12 deficiency cause anxiety?

Query: Hello doctor, My best friend has been suffering lately from deficiency of vitamin B12. Our doctor informed us that he suffers from depression and anxiety because of vitamin deficiency. Is it possible? His dad died when he was 10, so I observed that he takes it so seriously when he feels that he is n...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.